Virginia, 2008

Lightning Strike in Virginia, July 6, 2008

July 6, 2008 · NWS AKQ · 1 event in 1 county or zone

Lightning strike killed a woman at Sandbridge in Virginia Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Lightning strike killed a woman at Sandbridge in Virginia Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 6, 3:00 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 6, 3:00 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 PM EDT SUN JUL 6 2008

.SYNOPSIS...
A NEARLY STATIONARY FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS
THE MID ATLANTIC REGION...KEEPING UNSETTLED WEATHER ACROSS THE
AREA TONIGHT AND MONDAY. THE FRONT FINALLY PUSHES OFF THE COAST
MONDAY NIGHT...AS WEAK HIGH PRESSURE BUILDS IN ON TUESDAY. THE
NEXT COLD FRONT WILL MOVE ACROSS THE AREA LATE WEDNESDAY INTO
THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LATE AFTN ANALYSIS SHOWS THAT THE MAIN FRONTAL BNDRY ACRS NRN VA HAS
WEAKENED...WITH A SFC TROUGH NOW ALIGNED NE TO SW ALONG THE
COASTAL PLAIN FROM SOUTHERN NEW JERSEY DOWN INTO THE CAROLINAS.
BROAD UPPER LOW IS CENTERED OVER EASTERN KENTUCKY.

FOR TONIGHT...MULTIPLE VORT MAXES/SHORTWAVES ROTATING EAST/NE INTO THE
CNTRL/SRN APPALACHIANS...BUT FOR THE MOST PART LOOK TO STAY JUST
WEST OF THE AKQ CWA. THE BULK OF MORE ORGANIZED TSTMS ARE
CURRENTLY FIRING FROM CENTRAL GEORGIA NEWD INTO THE VA
PIEDMONT...WITH A SECONDARY LINE ACRS FAR SE VA/EASTERN NC ALONG
THE SFC TROUGH. HAVE GONE WITH LIKELY POPS (60%) ALL ZONES THROUGH
THE EVENING HRS...WITH MAIN CONCERN BEING LOCALL HVY RAIN GIVEN
DEW PTS INTO THE LWR 70S AND PREC WTR VALUES ARND 2 INCHES. STORMS
ARE GNLY MOVING A BIT FASTER THAN YSDY THOUGH.

WITH LOW LVL AIRMASS THIS MOIST AND CONTD UPPER DIVERGENCE/DIFFLUENCE
AFTER MIDNIGHT HAVE SCTD PRECIP CHANCES IN AFTER MIDNGT.

SHEAR REMAINS RATHER MINIMAL THIS EVENG AND OVERNIGHT...SO IT WILL
TAKE VERY STRONG LIFT FOR SEVERE STORMS...SUSPECT AN ISO SVR MAY
OCCUR THOUGH...ESP IF MORE ORGANIZED CONVECTION CONTINUES ALONG
THE BNDRY.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
UPPER TROUGH SLOWLY OPENS AND TRACKS FARTHER TO THE NORTHEAST ON
MONDAY. MAIN VORT MAX LOOKS TO BE POSITIONED OVER ERN VA/COASTAL
PLAIN AFTN/EVENG...SO HAVE FOCUSED HIGHEST PRECIP CHANCES MONDAY
AFTN/EVENG (60%) ACRS NE NC/SE VA...WITH SOMEWHAT LOWER CHANCES
ELSEWHERE (BUT STILL ABOVE CLIMO AT AROUND 40-50%). SHEAR IS A
LITTLE STRONGER SO SEVERE THREAT MON AFTN/EVENG IS LIKELY A LITTLE
HIGHER WITH HAIL/STRG WINDS AS MAIN THREATS. EXPECT A BIT
MORE SUNSHINE ESP BY LATE MRNG/ERLY AFTN SO TEMPS GRADUALLY RISE
INTO THE UPPER 80S FOR MUCH OF THE CWA...RATHER THAN LWR/MID 80S
OF PAST 2 DAYS.

TUE/WED...WARMING TREND AND MORE TYPICAL SUMMER DIURNAL PATTERN OF
CONVECTION IS EXPECTED AS MAIN UPPER LOW MOVES OFF THE COAST. STILL SOME
WEAK RESIDUAL TROUGHING IN THE MID/UPR LVLS SO HAVE RETAINED A
30% CHC FOR AFTN/EVENG TSTMS BOTH DAYS...ALONG WITH HIGHS INTO THE
LWR 90S FOR MUCH OF INTERIOR VA/NC.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE BERMUDA HIGH WEAKENS BY LATE WED AS AN UPPER LEVEL TROF AND
ASSOCIATED SFC FRONT APPROACH THE REGION FROM THE NW. BEST CHANCE
FOR PRECIP WED NIGHT WILL BE ALONG THE COAST AHEAD OF THE FRONTAL
AXIS...WITH A SLIGHT CHANCE FARTHER INLAND. LOW TEMPS MILD...RANGING
FROM 70 TO 75. AS IS TYPICAL FOR THIS TIME OF YEAR...THE FRONT WILL
LIKELY STALL OUT AND DISSIPATE NEAR THE SRN ZONES. DIURNALLY DRIVEN
CONVECTION MAY FIRE UP NEAR THIS BOUNDARY THUR AND AGAIN ON FRI SO
HAVE CHANCE POPS DURING THE AFTN/EVNG BOTH DAYS ACRS THE SRN
TIER...WITH A SLIGHT CHANCE ACRS N/NW PORTIONS OF OUR AREA. MAX
TEMPS WILL BE IN THE UPR 80S/LWR 90S THUR AND AGAIN ON FRI.

MODELS INDICATE AN UPR LVL RIDGE OF HIGH PRES NOSING IN TO OUR AREA
FROM THE GULF COAST STATES BY NEXT WEEKEND...WITH A WEAK UPR LVL
TROF OFF THE COAST OF NEW ENGLAND. WILL STILL HAVE A SLIGHT CHANCE
FOR TYPICAL SUMMERTIME AFTN/EVNG CONVECTION WITH PLENTY OF AVAILABLE
MOISTURE. THE RIDGE AXIS SLIDES OFF THE ATLANTIC COAST BY EARLY SUN
AS THE NEXT FRONT APPROACHES FROM THE NW. FRONT LOOKS RATHER WEAK
AND SHALLOW AT THIS TIME SO WILL KEEP CHANCE OF PRECIP NO HIGHER
THAN 20%. HIGH TEMPS WILL CONTINUE TO BE IN THE UPR 80S/LWR 90S FOR
SAT AND SUN.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SCATTERED TSTMS CONTINUE TO DEVELOP IN THE MOIST UNSTABLE AIR
MASS. THESE WILL CONTINUE UNTIL 04Z. THIS WILL CAUSE MVFR TO IFR
CONDITIONS WHEN THEY PASS. OTHERWISE CONDITIONS WILL BE VFR ELSEWHERE.
AFTER SUNSET CLOUDS WILL LOWER AGAIN AS THEY HAVE THE LAST TWO
NIGHT INTO MVFR RANGES MANY AREAS WITH SOME VISIBILITIES BECOMING
IFR TOWARD SUNRISE. MORE MVFR/IFR CONDITIONS AGAIN FOR TSTMS DEVELOPING
ON MON AFTERNOON AND INTO THE EVENING AS AIR MASS REMAINS VERY MOIST AND
UNSTABLE.

&&

.MARINE...
STILL EXPECT WINDS TO INCRS LATER THIS AFTN/EVNG (BUT REMAIN BLO SCA
CRITERIA) DUE TO AN INCRSG PRES GRADIENT BETWEEN A LEE SIDE TROF
OVER THE INTERIOR...AND THE BERMUDA HIGH PRES RIDGE OVER THE WATERS.
LATEST OBS SHOW MAINLY SE WINDS OVER THE WATERS. WINDS WILL BECOME
MORE OUT OF THE S AS THE TROF APPROACHES THE COAST AND AS THE AFTN
SEABREEZE WEAKENS.

BERMUDA RIDGE WILL REMAIN IN CONTROL OF THE MARINE ENVIRONMENT THRU
MOST OF THE WEEK. MODELS SHOW A WEAKENING OF THE RIDGE BY WED AS THE
NEXT FRONT APPROACHES THE COAST FROM THE NW. WINDS SHUD EASE AND
SEAS SHUD SUBSIDE BY LATE IN THE WEEK AS THE FRONT DISSIPATES...AND
AS THE BERMUDA RIDGE WEAKENS AND MOVES FARTHER AWAY FROM THE COAST.

&&

.FIRE WEATHER...
LGT SOUTHERLY FLOW TO CONTINUE THIS AFTN...SO SMOKE WILL CONTINUE
TO AFFECT MUCH OF METRO NORFOLK/PORTSMOUTH AND OUTLYING AREAS.
WINDS SHOULD ALLOW FOR SOME IMPROVEMENT LATER THIS AFTN. FOG/SMOKE
AGAIN EXPECTED TO DROP VSBYS OVERNGT/MONDAY MRNG.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...JRL
AVIATION...JAB
MARINE...JRL
FIRE WEATHER...LKB
Hazardous weather outlook, Jul 6, 3:38 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 PM EDT SUN JUL 6 2008

MDZ021>025-NCZ012>014-030>032-VAZ048-049-060>090-092-093-096-099-100-
072045-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-
LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-ACCOMACK-
NORTHAMPTON VA-
438 PM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS
WILL ONCE AGAIN BE WITH FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS. ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...WITH
DAMAGING WIND GUSTS AS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ADDITIONAL THUNDERSTORMS ARE ANTICIPATED ON MONDAY AHEAD OF A
SLOW MOVING COLD FRONT...ESPECIALLY DURING THE PEAK HEATING HOURS
OF THE AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ630>633-650-652-654-656-658-072045-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
438 PM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE COASTAL WATERS
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE
COASTAL WATERS ON MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ015>017-102-VAZ091-094-095-097-098-072045-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-OUTER BANKS CURRITUCK-YORK-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-
438 PM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS
WILL ONCE AGAIN BE WITH FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS. ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...WITH
DAMAGING WIND GUSTS AS THE PRIMARY THREAT.

IN ADDITION...AREAS OF SMOKE WILL CONTINUE TO REDUCE VISIBILITIES
AND CREATE POOR AIR QUALITY AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ADDITIONAL THUNDERSTORMS ARE ANTICIPATED ON MONDAY AHEAD OF A
SLOW MOVING COLD FRONT...ESPECIALLY DURING THE PEAK HEATING HOURS
OF THE AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

In the hours before

Special weather statement, Jul 6, 12:34 PM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
134 PM EDT SUN JUL 6 2008

MDZ024-VAZ099-061830-
ACCOMACK VA-INLAND WORCESTER MD-
134 PM EDT SUN JUL 6 2008

...STRONG THUNDERSTORMS DEVELOPING OVER ACCOMACK COUNTY...

AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN MELFA AND WALLOPS ISLAND...EXPANDING
NORTH...NORTHEAST AT 15 TO 20 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR MAPPSVILLE AT 145 PM EDT...HALLWOOD AT 150 PM
EDT...TEMPERANCEVILLE AT 155 PM EDT...OAK HALL AT 200 PM EDT...NEW
CHURCH AT 210 PM EDT...HORNTOWN AT 215 PM EDT.

EXPECT WIND GUSTS TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND
FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

BROWN
Special weather statement, Jul 6, 12:58 PM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
158 PM EDT SUN JUL 6 2008

NCZ014-016-017-102-VAZ095>098-061900-
CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-GATES
NC-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN
CURRITUCK NC-
158 PM EDT SUN JUL 6 2008

...AN AREA OF DEVELOPING STRONG THUNDERSTORM MOVING INTO HAMPTON
ROADS AND NORTHEAST NORTH CAROLINA...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF DEEP CREEK...MOVING NORTHEAST
AT 14 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CHESAPEAKE AIRPORT
AT 220 PM EDT...HICKORY AT 230 PM EDT...HERBERTS CORNER AT 235 PM
EDT...GREAT BRIDGE AT 240 PM EDT...FENTRESS AT 245 PM EDT...PORTLOCK
AT 255 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS.

RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

JAB
Special weather statement, Jul 6, 2:07 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
307 PM EDT SUN JUL 6 2008

NCZ013>015-031-032-062000-
CHOWAN NC-GATES NC-HERTFORD NC-PASQUOTANK NC-PERQUIMANS NC-
307 PM EDT SUN JUL 6 2008

...STRONG THUNDERSTORM MOVING ACROSS NORTHEAST NORTH CAROLINA...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RYLAND...MOVING NORTHEAST AT 16 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR RYLAND AT 315 PM EDT...SIGN PINE AT
320 PM EDT...HOBBSVILLE AT 330 PM EDT...TROTVILLE AT 335 PM
EDT...HICKORY CROSSROADS AT 340 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF ONE TO ONE AND A HALF INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS.

LEWITSKY
Special weather statement, Jul 6, 2:54 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
354 PM EDT SUN JUL 6 2008

NCZ013>017-030>032-102-VAZ091>098-062215-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
INCLUDING THE CITIES OF...AHOSKIE...ELIZABETH CITY...EDENTON...
COROLLA...POQUOSON...FRANKLIN...NEWPORT NEWS...HAMPTON
354 PM EDT SUN JUL 6 2008

...AREA OF SHOWERS WITH EMBEDDED SCATTERED THUNDERSTORMS WILL
CONTINUE TO AFFECT PORTIONS OF SOUTHEAST VIRGINIA AND NORTHEAST
NORTH CAROLINA THROUGH 6 PM THIS EVENING....

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF ONE TO ONE AND A HALF INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS.

SMF
Special weather statement, Jul 6, 2:59 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
359 PM EDT SUN JUL 6 2008

VAZ063-064-072>076-062115-
CAROLINE VA-ESSEX VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM
VA-RICHMOND VA-WESTMORELAND VA-
359 PM EDT SUN JUL 6 2008

...AREA OF SHOWERS A FEW EMBEDDED THUNDERSTORMS MOVING THROUGH
CAROLINE COUNTY AND VICINITY...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTHWEST OF ASHLAND...MOVING NORTHEAST AT 14
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NOEL AT 410 PM
EDT...CEDAR FORK AT 420 PM EDT...BURRUSS CORNER AT 425 PM
EDT...GOLANSVILLE AT 435 PM EDT...PENOLA AT 450 PM EDT...MILFORD AT
505 PM EDT.

WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

SMF
Special weather statement, Jul 6, 3:40 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 PM EDT SUN JUL 6 2008

VAZ064-062100-
CAROLINE VA-
440 PM EDT SUN JUL 6 2008

...STRONG THUNDERSTORMS IN CAROLINE COUNTY...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL CAROLINE COUNTY...OR ABOUT 7
MILES NORTH OF BOWLING GREEN...MOVING NORTHEAST AT 7 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR RAPPAHANNOCK ACADEMY AT 445 PM EDT...
CORBIN AT 455 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. RADAR ESTIMATES OF UP TO 2 INCHES OF RAIN HAS ALREADY
FALLEN...AND AN ADDITIONAL ONE INCH IS POSSIBLE. PONDING OF WATER ON
ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO
POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

ALS

The radar

The Norfolk radar (KAKQ), 93 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Virginia Beach (C)

When
July 6, 4:20 PM EST
Where
Virginia Beach (C) County, Virginia Beach
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
36.850, -75.980

Lightning strike killed a woman at Sandbridge in Virginia Beach.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Virginia Beach (C)2008-07-0623FemaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129674.